Minnesota, 2003

Winter Storm in Minnesota, November 12, 2003

November 12, 2003 · NWS FGF · 7 events in 7 counties and zones

An Alberta Clipper low dropped into western North Dakota, then reformed over southeast Minnesota. As it reformed and strengthened, it produced a band of 4 to 7 inches of snow over portions of the northwest quarter of Minnesota.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

An Alberta Clipper low dropped into western North Dakota, then reformed over southeast Minnesota. As it reformed and strengthened, it produced a band of 4 to 7 inches of snow over portions of the northwest quarter of Minnesota. Northwest winds increased behind the low, gusting from 25 to 35 mph. As temperatures hovered around freezing during the event, blowing snow never became a big problem.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Nov 11, 7:40 PM CST, 5 hours 20 minutes earlier.

Area forecast discussion, Nov 11, 7:40 PM CST, 5 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
740 PM CST TUE NOV 11 2003

.CURRENT OBSERVATIONAL OVERVIEW...
01Z MSAS ANALYSIS DEPICTED DUEL AREAS OF LOW PRESSURE FROM SOUTHWEST
NORTH DAKOTA/CENTRAL SOUTH DAKOTA. STRONG PRESSURE FALL MAXIMA
NOTED IN WAKE OF FEATURE OVER NORTHERN MONTANA/SOUTHERN ALBERTA/SASK
PROVINCES. LATEST WATER VAPOR IMAGERY INDICATED MAIN UPPER LEVEL JET
ENERGY FROM THE CENTRAL PLAINS INTO THE OHIO VALLEY. IN ADDITION
SECONDARY JET STREAK WAS DIVING SOUTHEAST ON UPWIND SIDE OF MEAN
500MB TROUGH OVER NORTHERN ROCKIES. EXAMINATION OF KMBX RADAR
INDICATED EXTENSIVE AREA OF SNOW LIFTING NORTHEAST TOWARDS NORTHEAST
NORTH DAKOTA/NORTHWEST MINNESOTA SEE SWOMCD DISCUSSION FOR FURTHER
DETAILS. APPEARS ACTIVITY IS BEING INDUCED BY APPROACHING VORTICITY
MAXIMA AND RESULTANT STRONG 850-500MB Q-VECTOR CONVERGENCE AND
INCREASING ISENTROPIC LIFT ON I-290K SURFACE.

.SHORT TERM...
RATHER ACTIVE OVERNIGHT ON TAP FOR REGION ESPECIALLY ACROSS THE
NORTH AS SURFACE LOW/INCREASING ISENTROPIC LIFT ON I-290K SURFACE
ENHANCES OVERALL LARGE SCALE ASCENT. EXPECT RESPECTABLE NARROW
SWATH OF 4 TO 6 INCHES OF SNOW TO FALL FROM NORTHEAST NORTH DAKOTA
INTO ADJACENT MINNESOTA COUNTIES...PER GARCIA METHOD. FAST MOVEMENT
TO LOW AND DURATION OF MAXIMIZED ISENTROPIC LIFT SUGGESTS ABOUT 6
HOUR WINDOW OF OPPORTUNITY OF MODERATE TO HEAVY SNOW BEFORE STRONG
DOWNGLIDE AND CAA WORKS IN. IN WAKE OF SYSTEM STRONG CAA/850 FLOW
SHOULD PROMOTE EXTENSIVE BLOWING AND DRIFTING SNOW WITH POTENTIAL
FOR PERIOD OF NEAR BLIZZARD CONDITIONS. ALL HEADLINES ATTM LOOK ON
MARK. WILL MONITOR OOZ MODEL RUNS FOR ANY DEVIATIONS FROM CURRENT
THINKING.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WINTER STORM WARNING FOR PARTS OF NORTHEAST NORTH DAKOTA
(DEVILS LAKE TO GRAND FORKS) TONIGHT INTO WEDNESDAY MORNING. SNOW
ADVISORY FOR TONIGHT INTO WEDNESDAY MORNING FOR AREAS ALONG MANITOBA
BORDER.  WINTER WEATHER ADVISORY OUT OVERNIGHT INTO WEDNESDAY
MORNING FOR SOUTHEAST NORTH DAKOTA INCLUDING FARGO.
MN...WINTER STORM WARNING FOR PARTS OF NORTHWEST MINNESOTA
(CROOKSTON AND THIEF RIVER FALLS TO BEMIDJI AND PARK RAPIDS)
OVERNIGHT INTO WEDNESDAY MORNING.  SNOW ADVISORY FOR COUNTIES ALONG
CANADIAN BORDER OVERNIGHT INTO WEDNESDAY MORNING.  WINTER WEATHER
ADVISORY FOR WEST CENTRAL MINNESOTA OVERNIGHT INTO WEDNESDAY MORNING
INCLUDING FERGUS FALLS AND DETROIT LAKES.

&&

BERG
Hazardous weather outlook, Nov 11, 6:05 AM CST, 18 hours 55 minutes before
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-111500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
605 AM CST TUE NOV 11 2003

...ACCUMULATING SNOW IS EXPECTED ACROSS NORTHEAST NORTH DAKOTA AND
NORTHWEST MINNESOTA TONIGHT INTO WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT
LIGHT SNOW ALONG WITH FREEZING RAIN AND RAIN WILL OVERSPREAD THE
REGION THIS EVENING. THE WINTERY MIX WILL CHANGE TO ALL SNOW ALONG
AND NORTH OF HIGHWAY 2 AFTER 10 PM THIS EVENING. SNOW WILL
ACCUMULATE FROM 1 TO 3 INCHES IN NORTHEAST NORTH DAKOTA AND
NORTHWEST MINNESOTA BY WEDNESDAY MORNING. THE EXACT TRACK OF THE
STORM IS STILL UNCERTAIN...SO STAY TUNED FOR LATER FORECASTS WHICH
WILL FURTHER PINPOINT SNOW ACCUMULATIONS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS THE THREAT FOR SOME AREAS OF BLOWING SNOW WEDNESDAY AS
NORTHWESTERLY WINDS INCREASE. ACCUMULATING SNOW WILL QUICKLY END
FROM WEST TO EAST BY AFTERNOON. DRIER AIR WILL FILTER INTO THE
NORTHERN PLAINS BY WEDNESDAY NIGHT...WITH NO SIGNIFICANT WEATHER
MAKERS ON THE HORIZON THEREAFTER.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED FOR SNOW FALL REPORTS TONIGHT INTO WEDNESDAY.

KELLENBENZ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter storm. Local standard time, as filed.

Winter Storm, North Beltrami

When
November 12, 1:00 AM CST to 12:00 PM CST
Where
North Beltrami forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
47.974, -94.938 (the zone’s center; the record gives no point)

Winter Storm, South Beltrami

When
November 12, 1:00 AM CST to 12:00 PM CST
Where
South Beltrami forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
47.974, -94.938 (the zone’s center; the record gives no point)

Winter Storm, North Clearwater

When
November 12, 1:00 AM CST to 12:00 PM CST
Where
North Clearwater forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
47.578, -95.379 (the zone’s center; the record gives no point)

Winter Storm, South Clearwater

When
November 12, 1:00 AM CST to 12:00 PM CST
Where
South Clearwater forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
47.578, -95.379 (the zone’s center; the record gives no point)

Winter Storm, East Polk

When
November 12, 1:00 AM CST to 12:00 PM CST
Where
East Polk forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

Winter Storm, Mahnomen

When
November 12, 1:00 AM CST to 12:00 PM CST
Where
Mahnomen forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
47.325, -95.809 (the zone’s center; the record gives no point)

Winter Storm, Hubbard

When
November 12, 1:00 AM CST to 12:00 PM CST
Where
Hubbard forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
47.109, -94.917 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2003Every state in 2003This day in weather historyWarnings in Minnesota, November 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5336752, 5336753, 5336754, 5336755, 5336756, 5336757, 5336758.